Rebound headaches refer to headaches that are occurring because of the overuse of pain medications. Another term for rebound headaches is medication overuse headaches.
Ironically, frequent use of pain medication can cause headaches. This is a potential problem with patients who have chronic daily headaches and are taking pain medication daily. Headaches that are associated with the use of daily pain medication, whether over-the-counter or prescription, will usually not get better until the patient stops taking the medication.
If you have daily or near-daily headaches, it is important to avoid overusing pain medications. In fact, it's better if you only treat moderate to severe headache and don't treat mild ones at all.
Medications least likely to cause rebound headache include aspirin and dihydroergotamine compounds (Migranal®, DHE-45, Levadex®). Less likely to cause rebound are long acting NSAIDs and triptans. Butalbital containing medications and narcotics are the medications most likely to cause rebound headaches.
As a practical matter, patients who may have rebound headaches are also started on migraine preventatives.
This educational content was written by Brian D. Loftus, MD, a neurologist, headache specialist and a developer of iHeadache. The science and study of headaces is changing rapidly. If there is information on this page that is incorrect or needs revision, please contact us.
iHeadache is a comprehensive electronic headache diary that tracks how many headaches you are having, your disability, medication usage, triggers, pain and more.
Originally developed for the iPhone and BlackBerry, iHeadache is now available online. Your data is available, at a glance or in detail, when you need it.
Share your data with your doctor to optimize your treatment plan. Accurate data tracking helps your doctor determine what works and what doesn't.